|Other names||Lipodystrophy in HIV-infected patients (LD-HIV)|
|Specialty||Immunology, dermatology, infectious disease, endocrinology|
HIV-associated lipodystrophy, is a condition characterized by loss of subcutaneous fat associated with infection with HIV.: 497
HIV-associated lipodystrophy commonly presents with fat loss in face, buttocks, arms and legs.
There is also fat accumulation in various body parts. Patients often present with "buffalo hump"-like fat deposits in their upper backs. Breast size of patients (both male and female) tends to increase. In addition, patients develop abdominal obesity.
The exact mechanism of HIV-associated lipodystrophy is not fully elucidated. There is evidence indicating both that it can be caused by anti-retroviral medications and that it can be caused by HIV infection in the absence of anti-retroviral medication.
Main article: Body fat redistribution syndrome
On the one hand, lipodystrophy seems to be mainly due to HIV-1 protease inhibitors. Interference with lipid metabolism is postulated as pathophysiology. Also, the development of lipodystrophy is associated with specific nucleoside reverse transcriptase inhibitors (NRTI). Mitochondrial toxicity is postulated to be involved in the pathogenesis associated with NRTI.
On the other hand, there is evidence that HIV-1 infection on its own contributes to the development of the lipodystrophic phenotype by interfering with some key genes of adipocyte differentiation and mitochondrial function on patients which have not received antiretroviral treatment.
GHRH analogs such as tesamorelin can be used to treat HIV-associated lipodystrophy.
Reversion of lipodystrophy does not occur after withdrawal of protease inhibitors.